Virginia, 2010

Hail in Virginia, April 25, 2010

April 25, 2010 · NWS RNK · 3 events in 2 counties and zones

An approaching cold front combined with enough afternoon heating and wind shear to generate a few hail-producing thunderstorms over parts of the New River Valley and the Rockbridge county areas on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front combined with enough afternoon heating and wind shear to generate a few hail-producing thunderstorms over parts of the New River Valley and the Rockbridge county areas on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 3:04 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 25, 3:04 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SUN APR 25 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION MONDAY ACCOMPANIED
BY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. A LARGE SLOW
MOVING LOW PRESSURE SYSTEM ALONG THE NORTHEAST U.S. COAST WILL
MAINTAIN A NORTHWEST FLOW OF COOL AIR INTO THE REGION...ALONG WITH
SCATTERED SHOWERS IN THE MOUNTAINS...THROUGH TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
CURRENT SFC ANALYSIS SHOWS MAINLY SCATTERED CLOUDS ACROSS THE
CWA...AND ENOUGH HEATING FOR SB CAPES OF AROUND 1000 J/KG
ACCORDING TO SPC MESO-ANALYSIS PAGE...AND 2000 J/KG ACCORDING TO
LAPS ANALYSIS IN THE PIEDMONT AREAS. HOWEVER...ONLY ISOLD SHOWERS
HAVE BEEN ABLE TO DEVELOP SO FAR- LOOKS LIKE MID LEVEL DRY AIR
ENTRAINMENT MAY BE WINNING OUT. STILL HAVE A WINDOW WHERE WE MAY
SEE SOME ISOLATED STRONGER STORMS DEVELOP THOUGH...AND IF ANY CAN
GET STARTED...THE SHEAR IS STRONG ENOUGH THAT THE STORMS COULD
BECOME ORGANIZED AND PRODUCE HAIL OR DAMAGING WINDS. WILL PLAN ON
LOWERING POPS JUST A BIT...BUT STILL KEEP A LOW CHC FOR SCATTERED
STORMS IN THE VA PIEDMONT THROUGH 800 PM....PROBABLY JUST ISOLATED
POPS ELSEWHERE. AS FOR TONIGHT...OUR FOCUS SHIFTS TO THE
DEVELOPING LINES OF SHOWERS.TSTMS MOVG INTO KY AHEAD OF THE SFC
COLD FNT. MODELS BRING THIS WEAKENING BAND INTO THE MTNS LATE
TONIGHT- TOWARD MIDNIGHT IN THE WEST. I HAVE LIKE POPS IN THE FAR
WEST FOR THESE. LOW LEVEL WINDS WILL BE WEST BY THE OVERNIGHT
PERIOD...AND IT DOES NOT LOOK LIKE THESE SHOWERS/POSSIBLE TSTMS
WILL MAKE IT MUCH PAST THE WESTERN SLOPES OF THE MTNS.

COLD FRONT WORKS ITS WAY ACROSS THE CWA ON MONDAY...WITH COOLER
TEMPS ALOFT BRINGING STEEPER LAPSE RATES. ALL MODELS SHOW NUMEROUS
SHOWERS IN THE MTNS...AND I HAVE GONE ALONG WITH THAT WITH LIKELY
POPS. THE NAM SPREADS PRECIP EAST OF THE BLUE RIDGE...WITH MORE OF
A LOW LEVEL SW FLOW AHEAD OF THE FRONT...AND BETTER LOW LEVEL
CONVERGENCE. THINK THIS MAY BE OVERDONE...BUT I DON/T WANT TO GO
COMPLETELY DRY EAST OF THE BLUE RIDGE LIKE THE GFS...SO HAVE SOME
CHC POPS. THE INSTABILITY IS MARGINAL...BUT WITH STEEP LOW LEVEL
LAPSE RATES...WOULD NOT RULE OUT THUNDER. ANY TSTM MONDAY COULD
HAVE HAIL...AS THE FREEZING LEVEL DROPS TO THE 6000 TO 800 FT
RANGE. HAVE INCREASED WINDS MONDAY AFTERNOON...WITH THE SFC LOW
PRESSURE PASSING ACROSS THE CENTRAL APPLNS...AND DEEPENING.

HAVE STAYED CLOSE TO GUIDANCE FOR OVERNIGHT LOWS...FAIRLY MILD
AHEAD OF THE FRONT...AND THEN COOLER THAN GUIDANCE IN THE
MTNS...WARMER IN THE PIEDMONT ON MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
STRENGTHENING LOW PRESSURE OFF THE DELMARVA WILL BE IN A FAVORABLE
LOCATION FOR GUSTY WINDS BLUE RIDGE AND WEST MONDAY NIGHT. HAVE
INCREASED WIND GUSTS TO JUST UNDER 40KTS ACROSS THE FAVORED SPOTS
OF NW NC. MITIGATING FACTOR WILL BE LLVL MOISTURE/CLDS WHICH MAY
DAMPEN STRONGER WINDS AS THEY TRY TO REACH THE SURFACE. ALSO INVERSION
SHOULD BE RATHER STRONG TOO CONSIDERING THE CHILL IN THIS AIRMASS.
UPSLOPE FLOW ALONG WITH A FEW DISTURBANCES ROUNDING THE DELMARVA
LOW ARE WORTHY OF HIGH POP ALONG UPSLOPE SE WEST VA. MOISTURE
DEPTH DOES DECREASE RAPIDLY AT H7 LATE MONDAY NIGHT...SO POPS DO
DECREASE ACROSS NW NC INTO 12Z TUESDAY. GUIDANCE TYPICALLY TOO
COLD WITH WINDS REMAINING UP/CLDS AND PRECIP...SO SHADED MIN T A
LITTLE ABV GUIDANCE ALONG THE UPSLOPE REGIONS.

STRONG SHRTWV FROM THE CANADIAN ROCKIES DROPS INTO THE BASE OF THE
EASTERN TROUGH ON TUESDAY...SPREADING SHOWERS ACROSS THE SW THIRD OF
THE CWA. THIS DISTURBANCE WILL BE FIGHTING AGAINST SINKING/DRYING
AIR THANKS TO DOWNSLOPE NW FLOW. SO QUESTIONABLE HOW FAR NORTH THE
PRECIP SHIELD WILL REACH...ALSO CONSIDERING THE MODELS ARE TRACKING
FURTHER SOUTH. DESPITE THIS...COLD AIR ALOFT WITH LATE APRIL SUN
IS WORTHY OF A SLT CHC POP FOR DIURNAL SHOWERS AWAY FROM THIS
DISTURBANCE. GUIDANCE LOOKS SEVERAL DEGREES TOO WARM ON
TUESDAY...UNLESS SOME SUNSHINE APPEARS IN THE AFTERNOON. H85
ADJUSTMENTS ON A CAA H85 TEMP OF 0C TO 2C IS IN THE UPPER 50S TO
JUST 60F...SO WENT BLO GUIDANCE FOR TUES MAX T. ENOUGH OF A
GRADIENT AND CLDS MAY REMAIN FOR MIN T NOT TO GET TO FULL
POTENTIAL...HOWEVER TEMPS WILL BE CLOSE TO FROST/FREEZE
CONSIDERATION. WED NIGHT MAY BE MORE FAVORABLE WITH ANOTHER DAY OF
DRYING AND LESS WIND. THE BLO NORMAL TEMPS ON TUES AND WED WILL
COME TO AN END IN THE LONG RANGE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DIFFERENCES IN THE LONG RANGE SUITE ARISE BETWEEN THE HANDLING OF
A CLOSED LOW ACROSS THE SW CONUS...AND STRENGTH OF DISTURBANCES
OVER TOP OF THE EASTERN RIDGE NEXT WEEKEND. THE OP GFS HAS BEEN
THE STRONGEST WITH SHRTWVS EJECTING FROM THE SW CLOSED LOW...SO
MUCH SO THAT CONVECTIVE FEEDBACK IS OBVIOUS BY LATE WEEK. THE OP
GFS...AND A FEW GEFS MEMBERS...ALSO ALLOW THIS SPURIOUS SHRTWV TO
DRAG A WEAK COLD FRONT CLOSER TO THE CWA...RESULTING IN AN EARLIER
ARRIVAL OF SHWS/TSTORMS. ALTHOUGH THE ECMWF HAS A STRONG BIAS
TOWARDS SW CLOSED H5 LOWS...AND THUS A MORE AMPLIFIED EASTERN
RIDGE...PREFER THE MORE OPTIMISTIC ECMWF/GEFS MEAN/CANADIAN
SOLUTION WHICH KEEPS THE REGION SOLIDLY IN THE WARM SECTOR...AND
ALLOWS THE FRONT TO WASH OUT. DESPITE THIS...SOME ELEVATED
ISOLATED CONVECTION MAY DEVELOP LATE WEEK...THEN BECOMING MORE
WIDESPREAD LATE WEEKEND AS THE UPPER FLOW FLATTENS A BIT AND ANY
SHRTWVS FROM THE SW CONUS LOW ARE ABLE TO TAKE MORE OF AN EASTERLY
TRACK. A WARMING TREND IS EXPECTED FROM THURSDAY ONWARD... AS WAA
ALLOWS H85 TEMPS BETWEEN +15C AND +18C...THUS A WARM AND SOMEWHAT
HUMID AIRMASS WILL BE IN PLACE WITH DEEP SW FLOW EVENTUALLY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LARGE UPPER LOW OVER THE MIDWEST WILL MOVE SLOWLY EAST TODAY. A
WARM FRONT HAS MOVED NORTH OF THE AREA...AND THE ENTIRE CWA IS IN
A WARM SECTOR THAT IS BECOMING UNSTABLE WITH AFTERNOON HEATING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NEAR THE BLUE RIDGE IN THE MID AFTERNOON...AND THEN TRACK
EASTWARD INTO THE PIEDMONT AREAS LATE THIS AFTERNOON AND EARLY
THIS EVENING. ANY TSTMS THAT DEVELOP LATE THIS AFTERNOON MAY HAVE
LARGE HAIL OR DAMAGING WINDS. I HAVE INCLUDED A VCNTY SHOWER
PERIOD FOR LYH...AND VCNTY TSTM PERIOD FOR DANVILLE...WHERE THERE
IS THE HIGHEST CHC FOR A TSTM. FURTHER WEST...ROA MAY SEE A SHOWER
RIGHT AROUND 18Z- I HAVE NOT INCLUDED ANYTHING IN THE TAF FOR
THIS...WILL UPDATE IF IT DEVELOPS IN THE NEXT HOUR. BLF AND LWB
HAVE THE LOWEST CHC OF A SHOWER OR TSTM THIS AFTERNOON...BUT A
LINE OF SHOWERS/TSTMS AHEAD OF A SFC COLD FRONT WILL LIKELY BE
APPROACHING THE WESTERN SLOPES OF THE MTNS BETWEEN 03Z AND 06Z
MON. THIS LINE OF CONVECTION WILL BE WEAKENING AS IT MOVES
IN....BUT IT IS EXPECTED TO PRODUCE MVFR/POSSIBLY IFR CONDITIONS
AT BLF AND LWB. RE- DEVELOPMENT OF CONVECTION IS THEN LIKELY IN
THE MTNS MID TO LATE MORNING ON MONDAY AS THE SFC COLD FRONT MOVES
THROUGH ALONG WITH A COLD POOL ALOFT. WEST WINDS WILL TEND TO
SUPPRESS CONVECTION EAST OF THE MTNS...BUT TSTMS MAY DEVELOP IN
THE PIEDMONT IN THE AFTERNOON. ANY TSTMS THAT DEVELOP MONDAY MAY
HAVE HAIL.

AN UPPER LEVEL AREA OF LOW PRESSURE MAY THEN KEEP MOUNTAIN MVFR
CONDITIONS...WITH SCATTERED TO NUMEROUS SHOWERS...IN PLACE INTO
TUESDAY. HIGH PRESSURE SHOULD BRING VFR CONDITIONS TO THE AREA
WEDNESDAY THROUGH FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JJ
Hazardous weather outlook, Apr 25, 3:18 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SUN APR 25 2010

VAZ011-WVZ042>045-262030-
GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
418 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TEMPERATURES FALLING INTO THE 30S...ESPECIALLY IN THE SHELTERED
VALLEYS...MAY PRODUCE FROST WEDNESDAY AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-020-VAZ013-014-017>020-022>024-262030-
SURRY-WILKES-YADKIN-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-
418 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS MAY FORM THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRENGTHENING LOW PRESSURE OFF THE DELMARVA MAY PRODUCE WIND GUSTS
NEAR 45 MPH MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ032>035-043>047-058-059-262030-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
418 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS DEVELOPING MAY BECOME SEVERE THIS
AFTERNOON AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-016-262030-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
418 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS EVENING...WITH
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRENGTHENING LOW PRESSURE OFF THE DELMARVA MAY PRODUCE WIND GUSTS
NEAR 50 MPH MONDAY AND MONDAY NIGHT. A WIND ADVISORY MAY BE
NECESSARY.

TEMPERATURES FALLING INTO THE 30S...ESPECIALLY IN THE SHELTERED
VALLEYS...MAY PRODUCE FROST WEDNESDAY AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 3:02 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SUN APR 25 2010

VAZ013-014-016-017-252100-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-
402 PM EDT SUN APR 25 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL...FLOYD...MONTGOMERY
AND PULASKI COUNTIES...

AT 354 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER
ALLISONIA...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
SHOWER.

THIS SHOWER WILL BE NEAR INDIAN VALLEY AROUND 415 PM...COPPER VALLEY
AROUND 430 PM AND PILOT AROUND 445 PM.

LAT...LON 3686 8080 3689 8073 3697 8083 3701 8084
      3712 8034 3690 8024 3683 8079

EXPERIMENTAL

PC
Special weather statement, Apr 25, 4:00 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN APR 25 2010

VAZ012>014-016-017-252200-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
500 PM EDT SUN APR 25 2010

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...MONTGOMERY...
PULASKI AND WYTHE COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
ALLISONIA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GRAYSONTOWN AROUND 515 PM...CHILDRESS AROUND
530 PM AND CROCKETT SPRINGS AROUND 545 PM.

LAT...LON 3725 8031 3696 8021 3681 8082 3703 8093

EXPERIMENTAL

PC
Local storm report, Apr 25, 4:08 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             5 W ALLISONIA           36.92N 80.83W
04/25/2010  E0.88 INCH       WYTHE              VA   TRAINED SPOTTER

            REPORTED ALONG ROUTE 100 NEAR BARREN SPRINGS

&&

11

The radar

The Roanoke radar (KFCX), 29 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Radford (C)

When
April 25, 4:13 PM EST to 4:15 PM EST
Where
Radford (C) County, 2 mi SW of Radford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.099, -80.586

Hail, Rockbridge

When
April 25, 5:36 PM EST to 5:41 PM EST
Where
Rockbridge County, Lexington City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.780, -79.450

Hail, Rockbridge

When
April 25, 5:52 PM EST to 5:57 PM EST
Where
Rockbridge County, 1 mi S of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.865, -79.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223357, 223966, 223967.